Nebraska, 2014

Wildfire in Nebraska, March 9, 2014

March 9, 2014 · NWS OAX · 1 event in 1 county or zone

Temperatures that reached the 70s combined with low dew points and southwest winds gusting over 40 mph brought conditions favorable for spreading of wildfires across eastern Nebraska during the afternoon of March 9th. Several wildfires were reported across the region, including one that burned nearly 1,000 acres northwest of Lincoln near Branched Oak Lake.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Temperatures that reached the 70s combined with low dew points and southwest winds gusting over 40 mph brought conditions favorable for spreading of wildfires across eastern Nebraska during the afternoon of March 9th. Several wildfires were reported across the region, including one that burned nearly 1,000 acres northwest of Lincoln near Branched Oak Lake.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Mar 9, 1:47 PM CST, 13 minutes earlier.

Area forecast discussion, Mar 9, 1:47 PM CST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
247 PM CDT SUN MAR 9 2014

.SHORT TERM...(THIS AFTERNOON THROUGH WEDNESDAY)
ISSUED AT 245 PM CDT SUN MAR 9 2014

A POTENTIAL NARROW WIND DRIVEN SNOW BAND BRIEFLY SETTING UP OVER
NRN FORECAST AREA TUESDAY MAIN SENSIBLE WEATHER ISSUE IN SHORT
TERM...OTHERWISE FOCUS IS ON TEMPERATURES.

GENERALLY KEPT TEMPERATURES TONIGHT NEAR GUIDANCE AS A WEAK SFC
TROUGH MOVING TOWARD A TEKAMAH-LINCOLN LINE BY 12Z MONDAY COULD
PROVIDE ENOUGH OF A DECREASE IN WINDS TO ALLOW READINGS TO FALL
OFF AS TODAYS MIXING HAS LOWERED DWPTS INTO THE 20S/LOWER 30S.
ALTHOUGH MIXING WILL BE MUCH LESS TOMORROW BECAUSE OF THIS
TROUGH...ANY COOL ADVECTION ASSOCD WITH IT WAS MINIMAL. PLUS
MORNING TEMPERATURE INVERSION WILL BE SHALLOW AND H925 TEMPS WERE
FORECAST TO BE 5-10 DEG C WARMER THAN THIS MORNING. THUS BOOSTED
MOST TEMPERATURES A FEW DEGREES.

MODELS HAVE DELAYED ONSET OF BETTER FORCING/QPF JUST A TOUCH SO
BACKED OFF PRECIP CHCS NRN ZONES MON NIGHT. A WIND-DRIVEN
FRONTOGENETICAL PRECIP BAND APPEARS QUITE PROBABLE FROM MID-LATE
TUE MORNING INTO THE AFTERNOON HOURS. HOWEVER...DIFFERENCES
EXISTED AMONG 12Z MODES. GFS SET IT UP OVER NERN ZONES...NAM
SAGGED IT SOUTH FAIRLY EVENLY FROM W TO EAST ACROSS NRN 1/2 WHILE
ECMWF DROPPED IT MOSTLY SW OF THE AREA BY AFTN. LEANED MORE TOWARD
NAM/S COMPROMISE SOLUTION. FORECAST SOUNDINGS INDICATED PRECIP
LIKELY TO SWITCH FAIRLY QUICKLY TO SNOW WHEN FORCING BECOMES
STRONG ENOUGH...ALTHOUGH MILD-ISH BOUNDARY LAYER TEMPS CNTRL/SRN
ZONES COULD LIMIT ACCUMULATIONS THERE AND POSSIBLY LINGER
RAIN/SNOW MIX A BIT LONGER PARTS OF THE NORTH.
NONETHELESS...PENCILED IN A 1-2 INCH BAND ACROSS NRN FA AS
FRONTOGENESIS POTENTIAL LOOKED GOOD. ADJUSTED TEMPS DOWN SOME
NORTH TO ACCOUNT FOR PRECIP/FORCING COOLING TEMPS TOWARD WETBULB
IN THE MORNING. PRETTY BLUSTERY AS WELL AS COLD ADVECTION MIXES
DOWN H85 WINDS THAT WERE FORECAST TO BE 40-55KTS PER VARIOUS
MODELS. QUESTION TUESDAY EVENING IS WHETHER THIS PRECIP BAND WILL
CONTINUE SAGGING SOUTH OR WHETHER IT WILL JUST WEAKEN IN PLACE AS
SECONDARY QPF MAX DEVELOPS SE OF OUR AREA. THUS FOR NOW KEPT POPS
IN MODESTLY HIGH CHANCE RANGE SOUTHERN ZONES.

TRAILING WAVE BEHIND TROUGH ON WED COULD BRING LINGERING CLOUDS
SO INCREASED INTO PTCLDY RANGE FOR NOW...BUT IF CLOUDS WOULD
LINGER LONGER/BE MORE EXTENSIVE...COULD SEE SOME READINGS
STRUGGLING TO CLIMB ABOVE 40.

.LONG TERM...(WEDNESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 245 PM CDT SUN MAR 9 2014

THROUGH THE EXTENDED FORECAST PERIOD...MODELS SHOW A CONTINUATION OF
A WESTERN RIDGE AND AN EASTERN TROUGH.  STARTS OUT WITH LESS
AMPLITUDE BUT BY LATE IN THE PERIOD A NORTH COLD FLOW STEEPER
AMPLITUDE.  THUS THE EXTENDED PERIOD WILL START OFF DRY AND
MILD...AT LEAST THROUGH THURSDAY...THEN A CHANCE OF PRECIPITATION
RETURNS BY THE WEEKEND IN THE FORM OF A WAVE EMBEDDED IN THE
PERSISTENT NORTHWEST FLOW.  IN ADVANCE OF THE APPROACHING
WAVE...SATURDAY WILL BE SLIGHTLY COOLER DUE TO INCREASED CLOUD COVER
AND PROBABLY LESS FAVORABLE MIXING AS WINDS BECOME MORE NORTHERLY OR
NORTHEASTERLY.  THIS WILL CONTINUE INTO SUNDAY WITH OVERCAST SKIES
AND LIKELY A MIX OF LIGHT RAIN AND SNOW PHASING WITH NORMAL DIURNAL
TEMPERATURE RISES AND FALLS.  AFTER RUNNING ON THE MILD SIDE FOR A
FEW DAYS...SUNDAY HIGHS...WHICH IS ALREADY MID MARCH...WILL LIKELY
ONLY CLIMB INTO THE 40S.  THE EXTENDED DISCUSSION IS BASED PRIMARILY
ON A COMBINATION OF 12Z GFS/ECMWF MODEL GUIDANCE...WHICH STILL
SEEMED TO BE IN GENERAL AGREEMENT.&&

.AVIATION...(18Z TAFS FOR KOFK...KLNK AND KOMA.)

ISSUED AT 138 PM CDT SUN MAR 9 2014

GUSTY SOUTHWEST WINDS WILL PREVAIL THROUGH ABOUT 23Z OTHERWISE
VFR CONDITIONS WITH CONSIDERABLE HIGH CLOUDS MOVING ACROSS THE
AREA THROUGH 03Z.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

SHORT TERM...CHERMOK
LONG TERM...MEYER
AVIATION...FOBERT
Hazardous weather outlook, Mar 9, 3:20 AM CST, 10 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
420 AM CDT SUN MAR 9 2014

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-092330-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
420 AM CDT SUN MAR 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF EASTERN NEBRASKA AND
PARTS OF SOUTHWEST IOWA.

.DAY ONE...TODAY AND TONIGHT

THE COMBINATION OF WARM TEMPERATURES AND WEST OR SOUTHWEST WINDS
GUSTING TO 25 MPH OR HIGHER WILL PUSH THE GRASSLAND FIRE DANGER
INDEX INTO THE VERY HIGH CATEGORY ACROSS MUCH OF THE AREA THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SOME LIGHT SNOW ACCUMULATIONS ARE POSSIBLE IN NORTHEAST NEBRASKA
LATE MONDAY NIGHT. LIGHT SNOW ACCUMULATIONS WILL BE POSSIBLE FOR
MUCH OF THE AREA FROM TUESDAY INTO TUESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Lancaster

When
March 9, 2:00 PM CST to 6:00 PM CST
Where
Lancaster forecast zone
Injuries
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
40.784, -96.688 (the zone’s center; the record gives no point)

A wildfire, possibly started by a discarded cigarette, burned around 1,000 acres near Branched Oak Lake northwest of Lincoln. The fire was spread rapidly by southwest winds which gusted over 40 mph, and dry conditions as temperatures reached the 70s and low dew points dropped relative humidity values below 20 percent. The fire burned about 200 to 300 acres of State Recreation land and also damaged one home in the area before it was brought under containment. Nineteen fire fighting departments fought the fire, and one firefighter was treated for smoke inhalation.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 493480.